NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Stopping the long term use of theophylline
I recently stopped using slophylline or slo-bid as a medication because my health insurance said they could no longer secure it. I had taken it since being hospitalized in 1981 for a severe asthma attack. I also take brethine, which I have continued. My asthma does not seem worse, however, I have noticed an increase in leg pain and the severity of my tinitis. Could these be somehow related or is it just coincidence?
There are many causes of leg pain and tinnitus. I do not believe stopping the Slo-bid would cause it and the most common side effects to brethine include fast heart beat, palpitations, nervousness, headache, sleepiness and nausea. These symptoms should be discussed with your doctor.
Slo-bid appeared to have worked for you in controlling your asthma for a long time. However there are many new drugs for controlling asthma on the market today. The majority have a lot less side effects than the medicines you have been taking. It sounds like a good time to have your asthma reassessed with a breathing test, pulmonary function test or spirometry to see how your asthma is doing. Asthma is now considered to be an inflammatory condition in the airways and is best treated with anti-inflammatory inhaled medicines. Discuss this with your doctor. A pulmonologist can also be helpful in assessing your asthma and putting you on updated medicines you may need.
Cathy Benninger, RN, MS, APRN, C-AE
Clinical Assistant Professor
Director, OSU Asthma Center Educational Program
College of Medicine
The Ohio State University